Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 123, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 13, 2021, 9:12 PM MDT for Butte County, Lawrence County, Meade County, South Dakota; Crook County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2021, 9:12 PM MDT (03:12 UTC)
- Expired
- Jul 13, 2021, 10:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butte County, SD, Lawrence County, SD, Meade County, SD, Crook County, WY
The radar
The Rapid City radar (KUDX), 84 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:25 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:09 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 5:09 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Tue Jul 13 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 154 PM MDT Tue Jul 13 2021 Current surface analysis shows a frontal boundary stalling out along the South Dakota and Nebraska state line. Upper level analysis has shows high pressure over the southwest US, with weak ridging extending into the Rockies. A shortwave trough is located over the intermountain west and water vapor imagery shows a couple of weak waves moving into the western high plains. Latest radar imagery shows a couple of isolated storms over northeastern Wyoming, the northern Black Hills and the eastern foothills. Temperatures range from the upper 60s in the hills to the mid 80s on the plains. Winds are east to southeast at 10 to 20 mph. Storms will continue to develop and move east this afternoon and evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined with the approaching shortwaves will result in a favorable environment for severe thunderstorms. Effective bulk shear of 45- 50kt will promote some isolated supercell development early this evening with the storms evolving into an MCS later this evening around the Black Hills. The primary threat from the storms late this afternoon and evening will be severe wind and hail. With precipitable water values forecast to be as high as over 150 percent of average, some heavy rainfall can be expected as well. Many areas will likely receive beneficial rainfall, especially from far northeast WY to the Black Hills area and toward south central SD. The heavier rainfall will move east of the area late tonight, with lingering chances for showers and storms across most of the area late tonight and Wednesday as the trough moves across the northern Plains. Isolated stronger storms are possible toward Wednesday afternoon over the Black Hills area and maybe far southern SD. Wednesday will be cooler with lingering showers/storms in the morning. Highs on Wednesday will be 10 to 15 degrees below average with upper 60s in the Black Hills and mid to upper 70s on the plains. After the trough moves well east of the region Wednesday night, warmer air will return for the rest of the week, and especially by the weekend, as ridging builds over the Rockies and eventually into the Plains. Highs will be back into the 90s across much of the plains by the weekend. At this point, it looks mainly dry through the extended forecast period, with isolated storms possible late Friday into the first half of the weekend, especially to the east of the Black Hills. However, by late in the weekend, high pressure aloft will likely build, resulting in hot and dry conditions into the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 504 PM MDT Tue Jul 13 2021 A broken line of TSRA will develop across northeast WY early this evening, then spread into western SD by mid evening, then central SD around midnight. Expect some severe storms this evening, with the main threat being wind gusts over 50kts. MVFR cigs (and localized IFR over higher terrain) are expected to develop late tonight across much of the region. Cigs will improve by Wednesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Johnson
Hazardous weather outlook, Jul 13, 5:35 AM MDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk for severe weather this evening across northeastern WY and western SD. The primary concern is damaging winds, but large hail is also possible. The grassland fire danger will reach the high category across portions of the northwestern SD plains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some showers and storms may linger into Wednesday. An isolated strong storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 13, 8:04 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 7 N DWTN GILLETTE 44.39N 105.50W
07/13/2021 M1.00 INCH CAMPBELL WY STORM CHASER
&&
MLSLocal storm report, Jul 13, 8:10 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 7 N DWTN GILLETTE 44.39N 105.50W
07/13/2021 M1.25 INCH CAMPBELL WY STORM CHASER
&&
MLSSpecial weather statement, Jul 13, 8:22 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Rapid City SD 822 PM MDT Tue Jul 13 2021 SDZ012-013-025-072-073-140300- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 822 PM MDT Tue Jul 13 2021 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 821 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northwest of Saint Onge to 14 miles southeast of Owl Butte. Movement was northeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Nisland, Saint Onge, Vale and Bear Butte State Park. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northwestern and west central South Dakota. LAT...LON 4472 10360 4465 10283 4444 10312 4453 10388 TIME...MOT...LOC 0221Z 238DEG 6KT 4461 10378 4456 10304 Pojorlie
Local storm report, Jul 13, 8:33 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 10 E DWTN GILLETTE 44.29N 105.30W
07/13/2021 E1.50 INCH CAMPBELL WY PUBLIC
&&
MLSLocal storm report, Jul 13, 8:47 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 3 S ALADDIN 44.60N 104.19W
07/13/2021 E60 MPH CROOK WY TRAINED SPOTTER
VERY HEAVY RAIN
&&
MLSLocal storm report, Jul 13, 9:03 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST MOORCROFT 44.26N 104.95W
07/13/2021 E60 MPH CROOK WY TRAINED SPOTTER
50-60 MPH WIND GUSTS WITH TORRENTIAL RAIN.
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:22 PM MDT | Special Weather Statement | UNR | Butte | 38 min |
| Jul 13, 8:25 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 50 min |
| Jul 13, 8:59 PM MDT | Areal Flood Advisory | UNR | Butte, Lawrence | 2 hr |
| Jul 13, 9:58 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 62 min |
| Jul 13, 10:43 PM MDT | Special Weather Statement | UNR | Pennington | 47 min |
| Jul 13, 10:56 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 51 min |
| Jul 13, 11:12 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 48 min |
| Jul 14, 12:21 AM MDT | Special Weather Statement | UNR | Pennington | 54 min |
| Jul 14, 12:44 AM MDT | Special Weather Statement | UNR | Bennett, Mellette, Todd | 61 min |
| Jul 14, 1:49 AM MDT | Special Weather Statement | UNR | Todd | 56 min |
| Jul 14, 3:30 PM MDT | Special Weather Statement | UNR | Custer | 45 min |
| Jul 14, 4:01 PM MDT | Special Weather Statement | UNR | Custer | 44 min |
| Jul 14, 4:39 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 13, 6:30 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 60 min |
| Jul 13, 6:54 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 36 min |
| Jul 13, 7:25 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 65 min |
| Jul 13, 7:28 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 62 min |
| Jul 13, 8:29 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook, Weston | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.